Posted by: Lena | 2011-09-21

Iron levels steadily dropping

Hi Doc

I''m a blood donor of many years whose diet and lifetsyle hasn''t changed, except that I gym less, I''m down to twice a week at best, from 6 days a week previously. I''m a 37 yr old single mum with an 8yr old child and I weigh about 56.5kg, height 1.69m.

Of late when I''ve tried to donate blood they have turned me away because of too-low iron levels, something that has never been an issue before. I went again yesterday to try and donate and the reading was so low I had to sign a form consenting not to give any blood till early next year Essentially I''ve been taken off the donor list till then and even if I go to another province will be turned away for donation. Why is my iron falling so rapidly? The reading was very very low. Fittingly, I am very fatigued of late esp in the early evening. This is why I have stopped going to gym as early evening used to be gym time, now by 6pm I am weak and weary and just want to shower, have supper and sleep.

I also suffer horrible nightly insomnia, maybe 2-3 hours a night, usually 1 - 4am. This is an ongoing problem for the past 4 yrs or so. I have no idea why. On an excellent night, I am up only 30 mins or so during the night. But that is by far the exception. Last night I was up 2 hours, about 1 - 3am. I regard it as normal. The insomnia first began when I suffered a very bad heartbreak about 4 years ago. My issue with sleep has simply never gone away since then. Coincidentally neither has the physical sensation of heartbreak, I still have it. I suppose if a broken heart can keep a person up at night, that is what is happening with me. Nothing, but nothing, has helped with the sensation of crippling heartbreak. Not counselling, not homeopathic medication, not meeting new ppl, not trying new interests, not church, nothing. It just sits there like a ball of lead - and is twice as heavy during the night.

Anyway back to the matter - I''ve tried all the iron-rich foods on the SANBS list and I''ve tried iron supplements. Yet my iron levels are just steadily plummeting. What could be causing this? Have I just stopped absorbing iron? Why would that happen? Medication wise I am on Minerva, Purbac, Androcur and Skinoren Cream for my lifelong hormonal acne but this is only as of the last month. There is no link to my falling iron levels as this first began close to 3 mths ago.

Pls help, I really feel miserable about this and so faint esp in the early evening. The timing is terrible as that''s when I''m tyring to cook, help with my child''s homework, get some laundry done etc etc. I can''t afford to be laid so low, it''s just the two of us at home and my child needs a properly-functioning mother.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


Try Trepilene 10mg at night to sleep with. It is not a sleeping tablet but truly helps with insomnia. If it works well, you can use it for a period of at least six months. It takes at least 2 weeks before you will see any true effect and can uplift your mood as well. At much higher doses, it is used as an anti-depressant. You will however, have to consult a doctor for a script.

You are suffering from anemia, which will cause a lot of your symptoms. You will have to consult a doctor to have tests done, including an accult blood tests, to determine if you are loosing blood through your stools. Don't delay.


Dr Anrich

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Lena | 2011-09-21

Oh that''s awful K, 15 yrs? I really hope and pray there will be reprieve for both your mum-in-law and myself. Being in a chronic state of shock/grief/loss is actually more than one can bear. I am not sure how much longer I can cope with it. There is actually a physical sensation of pain exactly where the heart is. It is impossible to get proper sleep when you feel like that. I''ve now seen three counsellors, to no avail. I just remain in horrible emotional pain.4

Reply to Lena
Posted by: K | 2011-09-21

I am sorry to hear about your story. I know this wonderful doc on this site will offer some good advise to you. I do want to say that I agree with you about the sleep loss. My mom in law has and still does suffer incredible heart-ache over a loss about 15 years ago. She does not sleep anymore either. Her insomnia is really dreadfull for her. I hope you can get some insight.

Reply to K

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.